Connect
MJA
MJA

A syndromic rash in patients attending methadone clinics in New South Wales

Jon N Currie, Lisa Snell and Elizabeth M Benson
Med J Aust 2005; 182 (12): 653-654.
Published online: 20 June 2005

In reply: The purpose of our report1 was to alert the wider medical community to the recent outbreak of a “syndrome” (“a group of symptoms and signs, which, when considered together, are known or presumed to characterise a disease or lesion”2) that included the development of various forms of rash in patients taking methadone syrup. Our report included four cases illustrating the different types of rash encountered to date.

From October 2004, over 400 cases were reported from methadone clinics in New South Wales, although very few new cases have been reported since February 2005, presumably reflecting the success of preventive measures instituted by the NSW Health department. To date, the cause of this methadone-associated syndrome has not been elucidated.

Skin biopsies of rash lesions have been performed in a number of our patients. All have shown chronic perivascular inflammation, with most demonstrating hyperkeratosis. A small number of patients have had a true leukocytoclastic vasculitis. As Heazlewood has commented, both secondary syphilis and illicit drugs such as amphetamines and cocaine have been reported to cause vasculitic rashes. However, none of the more than 50 patients in whom we have performed syphilis serological testing has had positive results, and few of our affected methadone patients have had urine drug-test results positive for amphetamine or cocaine use. We therefore believe that the syndrome we have described remains specific to the patients’ current use of methadone syrup.

We are unaware of a rash that is “an incidental manifestation of dependency”, as suggested by Sinclair, but we would assure him that specialists from a wide variety of fields, including dermatology, immunology, immunopathology, infectious diseases, addiction medicine and epidemiology, have all been involved in the assessment and treatment of patients with this syndrome, and in the wider investigation of its pathogenesis.

  • Jon N Currie1
  • Lisa Snell2
  • Elizabeth M Benson2

  • 1 Drug and Alcohol Service, Sydney West Area Health Service, PO Box 533, Wentworthville, NSW 2145
  • 2 Immunopathology, ICPMR, Sydney West Area Health Service, Sydney, NSW. j


Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.